Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 278, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 5:45 AM CDT for 4 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 5:45 AM CDT (10:45 UTC)
- Expired
- Sep 1, 2018, 6:14 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Madison County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 24.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:27 AM CDT, 18 minutes earlier.
Area forecast discussion, Sep 1, 5:27 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 527 AM CDT Sat Sep 1 2018 .DISCUSSION.../Today through Friday/ Issued at 504 AM CDT Sat Sep 1 2018 Active weather can be expected through much of the forecast period as a fairly stagnant pattern sets up across the region. Current MCS moving across Iowa very slowly will eventually pass to the east mid to late morning when a brief lull in rainfall will occur. However there will be broad southwesterly flow over Iowa through the holiday weekend and for much of the upcoming week. A frontal boundary will align itself with the deep southwesterly flow and as a result, will move little through the period. Additionally, there will be a parade of shortwaves passing across the state, each of which will enhance convective activity over the forecast area. Additionally, at least through Labor Day, a low level jet will focus itself into Iowa during the late evening and overnight hours. This will result in multiple rounds of thunderstorms over southern Iowa today then pivot a little to more of a northeast to southwest area for the rest of the week. Soundings show PWAT's around 2 inches which is anomalously high for this time of year. Heavy rainfall will be likely with storms easily capable of producing 2+ inches of rainfall with locally much higher amounts. In time exact locations of where the heaviest rain will occur may get muddied as outflow boundaries contaminate the area. Additionally, SPC has outlooked Iowa for marginal severe storms today and Sunday. While the heavy rain threat will be the major concern...sufficient deep shear and instability will exist over Iowa which will warrant at least some risk for hail and damaging wind. This will likely be enhanced during the evening and overnight with the development of the aforementioned low level jet but complicated during the day by left over convective debris and old outflow/thunderstorm boundaries and just how quickly we can destabilize. For today and tonight, a flash flood watch has been issued for east central into south central Iowa where early morning rainfall has exceeded 4 inches and caused flash flooding issues already. Additional storms will develop later today and especially tonight in roughly the same areas likely causing a flash flood potential due to already saturated soils and residual ponding of water. Additional headlines will likely be needed with time. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1217 AM CDT Sat Sep 1 2018 The main concern throughout the period will be the development of rain showers and thunderstorms as front lifts northward across Iowa throughout Saturday morning. Rain shower and thunderstorms will likely develop in clusters, and gradually increase in coverage throughout the period. This will result in MVFR conditions across the terminals as the morning progresses. IFR conditions may briefly develop if thunderstorms move directly over the terminals. The other concern overnight into the morning will be low-level wind shear at ALO, DSM, and OTM as the low- level jet continues to pass through the area. This is the beginning to what will be a rather wet weekend. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ039-049-050-061- 062-074-075-083>085-094-095. && DISCUSSION...FAB AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Sat Sep 1 2018 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081- 082-086-092-093-096-097-020930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams- Union-Wapello-Taylor-Ringgold-Appanoose-Davis- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. IAZ039-049-050-061-062-074-075-083>085-094-095-020930- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke- Lucas-Monroe-Decatur-Wayne- 425 AM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to possibly severe thunderstorms are possible this afternoon through tonight. Damaging wind gusts is the main threat along with heavy rainfall. Large hail is a secondary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though rainfall reports are appreciated. FAB
In the hours before
Special weather statement, Sep 1, 2:03 AM CDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Des Moines IA 203 AM CDT Sat Sep 1 2018 IAZ039-050-062-075-010815- Black Hawk-Tama-Poweshiek-Mahaska- Including the cities of Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, Gladbrook, Grinnell, and Oskaloosa 203 AM CDT Sat Sep 1 2018 ...Thunderstorms With Locally Heavy Rainfall... A line of thunderstorms producing locally heavy rainfall of up to 2 to 3 inches per hour will continue moving through the region over the next hour. Ponding of water and minor street flooding will be likely with this line of storms as it moves across the region. The storms will also produce some small hail as well as potential gusty winds to 40 to 45 mph. Persons traveling should use caution and be aware of the possibility of possible street flooding and low visibility as the storms continuing moving east though 3 am this Saturday morning. REV
Special weather statement, Sep 1, 2:35 AM CDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 235 AM CDT Sat Sep 1 2018 IAZ070>072-082-083-093-094-010945- Cass-Adair-Madison-Union-Clarke-Ringgold-Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Creston, Osceola, Mount Ayr, Lamoni, and Leon 235 AM CDT Sat Sep 1 2018 ...Strong Thunderstorms Moving through The Region... An area of strong thunderstorms continues to move through the area early this Saturday morning. The storms are capable of producing winds to near 50 mph at times as well as heavy rainfall. Radar estimates of 1 to up to 3 inches of rainfall will be possible with some of the thunderstorms. Also hail up to penny sized will be possible with the storms. Though no severe weather is occurring at this time...the storms may yet produce some severe weather overnight tonight with large hail and strong winds the main threats. REV
Local storm report, Sep 1, 2:38 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL KNOXVILLE 41.32N 93.10W
09/01/2018 M0.75 INCH MARION IA TRAINED SPOTTER
&&
REVLocal storm report, Sep 1, 2:56 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL MALCOM 41.71N 92.55W
09/01/2018 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
RELAYED BY DVN NWS.
&&
REVLocal storm report, Sep 1, 3:06 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 W MURRAY 41.04N 93.98W
09/01/2018 M57 MPH CLARKE IA TRAINED SPOTTER
REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
AS WELL.
&&
REVLocal storm report, Sep 1, 4:28 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG LEON 40.74N 93.75W
09/01/2018 DECATUR IA LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN AND POWER OUTAGE
IN LEON. DELAYED REPORT. BASEMENT FLOODING
ALSO REPORTED AT SOME LOCATIONS.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 50 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.